Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 69, NWS Austin/San Antonio, TX

April 20, 2024Bandera County, Real County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 20, 2024, 7:01 PM CDT for Bandera County, Real County, Uvalde County, Texas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2024, 7:01 PM CDT (00:01 UTC)
Expired
Apr 20, 2024, 8:00 PM CDT
In force
59 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bandera County, TX, Real County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 57 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 7:01 PM CDTHAIL 14 Ne Camp Wood, TXBroadcast media relayed a photo of at least quarter sized hail near Camp Wood.
Apr 20, 7:01 PM CDTHAIL 14 Ne Camp Wood, TXBroadcast media relayed a photo of at least quarter sized hail near Camp Wood.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2024-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2024-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS54 KEWX 210001
SVREWX
TXC019-385-463-210100-
/O.NEW.KEWX.SV.W.0069.240421T0001Z-240421T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
701 PM CDT Sat Apr 20 2024

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  West central Bandera County in south central Texas...
  Northeastern Uvalde County in south central Texas...
  Southern Real County in south central Texas...

* Until 800 PM CDT.

* At 701 PM CDT, a severe thunderstorm was located over Camp Wood, or
  13 miles west of Leakey, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Leakey, Vanderpool, Camp Wood, Garner State Park, Tuff, Rio Frio,
  and Utopia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2979 9948 2947 9956 2961 10008 2962 10008
      2962 10002 2963 10001 2966 10003 2968 10002
      2971 10005 2972 10004 2972 10002 2976 10003
      2979 10002
TIME...MOT...LOC 0001Z 275DEG 24KT 2967 9998 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PLATT
3 follow-up statements
021 
WWUS54 KEWX 210016
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
716 PM CDT Sat Apr 20 2024

TXC019-385-463-210100-
/O.CON.KEWX.SV.W.0069.000000T0000Z-240421T0100Z/
Bandera TX-Uvalde TX-Real TX-
716 PM CDT Sat Apr 20 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL BANDERA...NORTHEASTERN UVALDE AND SOUTHERN REAL
COUNTIES...

At 715 PM CDT, a severe thunderstorm was located 7 miles southwest of
Leakey, moving east at 30 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Leakey, Vanderpool, Garner State Park, Tuff, Rio Frio, Reagan Wells, 
Utopia and U.S. Highway 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2979 9948 2947 9956 2959 10001 2967 9998
      2979 9995
TIME...MOT...LOC 0015Z 275DEG 24KT 2966 9987 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PLATT
263 
WWUS54 KEWX 210025
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
725 PM CDT Sat Apr 20 2024

TXC019-385-463-210100-
/O.CON.KEWX.SV.W.0069.000000T0000Z-240421T0100Z/
Bandera TX-Uvalde TX-Real TX-
725 PM CDT Sat Apr 20 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL BANDERA...NORTHEASTERN UVALDE AND SOUTHEASTERN REAL
COUNTIES...

At 724 PM CDT, a severe thunderstorm was located near Leakey, moving
east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Leakey, Vanderpool, Garner State Park, Tuff, Rio Frio, Reagan Wells, 
Utopia and U.S. Highway 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2979 9948 2947 9956 2957 9994 2967 9991
      2979 9988
TIME...MOT...LOC 0024Z 271DEG 23KT 2967 9981 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PLATT
770 
WWUS54 KEWX 210044
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
744 PM CDT Sat Apr 20 2024

TXC019-385-463-210100-
/O.CON.KEWX.SV.W.0069.000000T0000Z-240421T0100Z/
Bandera TX-Uvalde TX-Real TX-
744 PM CDT Sat Apr 20 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL BANDERA...NORTHEASTERN UVALDE AND SOUTHEASTERN REAL
COUNTIES...

At 743 PM CDT, a severe thunderstorm was located near Rio Frio, or 7
miles southeast of Leakey, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Vanderpool, Garner State Park, Rio Frio and Utopia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2979 9948 2947 9956 2954 9981 2979 9970
TIME...MOT...LOC 0043Z 275DEG 24KT 2966 9966 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PLATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:44 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Apr 20, 1:44 PM CDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
144 PM CDT Sat Apr 20 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 143 PM CDT Sat Apr 20 2024

We'll continue to monitor two main areas for additional shower and
thunderstorm development through the afternoon and evening. The
first area is across the Coastal Plains and portions of the I-35
corridor where southerly warm air advection continues around 850mb.
This has already led to the development of some light streamer
showers over the last few hours, and the potential for thunderstorms
will continue to increase due to both increasing lift and
instability in advance of a 500mb shortwave moving in from the west.
The other area we'll be monitoring is the ongoing convection across
the Big Country which is expected to continue to develop and push
south/east into the Edwards Plateau and Hill Country in the coming
hours. The upper level shortwave and a reinforcing shot of cooler
air at the surface will both push convection south and east across
the area this evening and overnight, with generally dry conditions
expected by the daytime hours Sunday.

As far as the thunderstorms that are expected over the next 12 hours
or so, both shear and instability parameters continue to support a
marginal severe threat (isolated hail and damaging wind gusts).
Additionally, there is a slightly more concerning heavy
rainfall/flash flood threat with PWATs generally ranging from 1.5-
1.7" across south-central Texas. We are not confident that instances
of flooding will be widespread enough to warrant the issuance of a
Flash Flood Watch, but isolated pockets of 3+" inches could cause
some localized issues. While heavy rainfall will be possible with
any thunderstorm, the HREF Probability Matched Mean continues to
favor eastern portions of our CWA for the greatest rainfall amounts.

As mentioned above, the daytime hours on Sunday are looking dry,
though mostly cloudy skies and a decent northeasterly breeze will
make for a chilly day (at least for this time of year) with highs
across northern and eastern areas only in the 60s. Lows will dip
into the 40s and 50s areawide for Monday morning

&&

.LONG TERM...
(Monday through Saturday)
Issued at 143 PM CDT Sat Apr 20 2024

A mid-level ridging pattern establishes much of next week across
South-Central Texas while within the lower levels of the atmosphere
a light to moderate south-southeasterly onshore flow returns with
surface high pressure sliding to the east. With the southerly flow,
steady moisture recovery will be expected through early week as dew
points climb into the mid to upper 60s by Wednesday afternoon. The
dew points remain high through the rest of the period. An uptick in
cloud cover along with occasional stray opportunities for light mist
or drizzle may evolve mid to late week with the low-level moisture
advection coming off the gulf. A pair of upper level systems pushing
into or across the Four Corners region late week into the weekend
could help to induce slightly better opportunities for shower and/or
convection at the end of the forecast period across northeastern
most counties. Some differences exist in the medium range guidance
on these systems but those details will be ironed out with time in
the days ahead. Afternoon highs will steadily rise through the long
term with values into the mid 80s to mid 90s by Friday and Saturday.
Overnight lows also rise back into the 60s and even the low 70s by
the end of the period as well.

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Sat Apr 20 2024

Widespread MVFR to IFR cigs will continue through the TAF period
across south-central Texas, with some visibility reductions as well
in BR and any showers or thunderstorms. The best chance for
thunderstorms will be from 21-01Z at KDRT, and from 01-05Z for the
I-35 terminals. More isolated activity is possible for a few hours
on either end of those timeframes. Eventually, a reinforcing shot of
cooler air will push all precipitation activity to the south and
east of our area during the early morning hours Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              52  65  49  73 /  90   0   0   0
Austin Bergstrom Intl Airport  51  65  46  72 /  90   0   0   0
New Braunfels Muni Airport     53  66  48  74 /  90   0   0   0
Burnet Muni Airport            50  63  47  72 / 100   0   0   0
Del Rio Intl Airport           60  72  57  76 /  50  10  10   0
Georgetown Muni Airport        50  64  45  70 / 100   0   0   0
Hondo Muni Airport             54  69  49  74 /  70   0   0   0
San Marcos Muni Airport        51  65  46  73 /  90   0   0   0
La Grange - Fayette Regional   54  65  47  72 /  90  10   0   0
San Antonio Intl Airport       54  66  50  73 /  80   0   0   0
Stinson Muni Airport           56  68  52  74 /  80   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Gale
Long-Term...Brady
Aviation...Gale
Hazardous weather outlook, Apr 20, 4:11 AM CDT, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
411 AM CDT Sat Apr 20 2024

TXZ171>173-183>194-202>209-217>225-228-210915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
411 AM CDT Sat Apr 20 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A cold front could bring a chance for strong to marginally severe
thunderstorms and locally heavy rainfall this afternoon through
the early overnight hours. Some localized flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 20, 6:39 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
639 PM CDT Sat Apr 20 2024

TXZ184>187-210030-
Kerr TX-Edwards TX-Real TX-Bandera TX-
639 PM CDT Sat Apr 20 2024

...Strong thunderstorms will impact portions of northwestern Bandera,
northwestern Kerr, eastern Edwards and Real Counties through 730 PM
CDT...

At 639 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Telegraph to 13 miles northeast
of Vance to 7 miles southwest of Barksdale. Movement was east at 25
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leakey, Vanderpool, Hunt, Camp Wood, Mountain Home, Barksdale, Tuff,
Rio Frio, Lost Maples State Natural Area, Vance, Kerr Wildlife
Management Area, and Prade Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3028 9931 2982 9937 2963 9947 2962 10025
      3001 10000 3029 9989
TIME...MOT...LOC 2339Z 289DEG 23KT 3029 9979 2999 9993 2967 10014

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:34 PM CDTSpecial Weather StatementEWXBandera41 min
Apr 20, 9:46 PM CDTAreal Flood AdvisoryEWXBastrop, Lee5 hr
Apr 20, 9:46 PM CDTSpecial Weather StatementEWXBexar44 min
Apr 20, 10:08 PM CDTSevere Thunderstorm WarningEWXBexar, Guadalupe, Medina, Wilson40 min
Apr 21, 12:06 AM CDTSpecial Weather StatementEWXBexar39 min
Apr 21, 12:06 AM CDTSpecial Weather StatementEWXGonzales24 min
Apr 21, 12:17 AM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe, Hays43 min
Apr 21, 12:25 AM CDTSpecial Weather StatementEWXKarnes35 min
Apr 21, 12:48 AM CDTSpecial Weather StatementEWXLavaca42 min
Apr 21, 1:00 AM CDTSpecial Weather StatementEWXCaldwell45 min
Apr 21, 1:01 AM CDTSpecial Weather StatementEWXKarnes44 min
Apr 21, 1:10 AM CDTSevere Thunderstorm WarningEWXDeWitt, Karnes32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.